Alert archive / Oregon / Frost Advisories in 2018

Frost Advisory 7, NWS Medford, OR

October 10, 2018Curry County, Jackson County, Josephine County, Oregon

NWS Medford, OR issued this frost advisory at Oct 10, 2018, 2:17 PM PDT for Curry County, Jackson County, Josephine County, Oregon. It took effect at Oct 12, 2018, 2:00 AM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 10, 2018, 2:17 PM PDT (21:17 UTC)
In effect from
Oct 12, 2018, 2:00 AM PDT
Expired
Oct 12, 2018, 8:00 AM PDT
In force
6 hr
Issued by
NWS Medford, OR

Counties Curry County, OR, Jackson County, OR, Josephine County, OR

The radar

The Medford radar (KMAX), 75 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

766 
WWUS76 KMFR 102117
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
217 PM PDT Wed Oct 10 2018

ORZ024-026-111500-
/O.NEW.KMFR.FR.Y.0007.181012T0900Z-181012T1500Z/
/O.NEW.KMFR.FZ.A.0008.181012T0900Z-181012T1500Z/
/O.CON.KMFR.FR.Y.0006.181011T0900Z-181011T1600Z/
Eastern Curry County and Josephine County-Jackson County-
Including the cities of Grants Pass and Cave Junction
217 PM PDT Wed Oct 10 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT
THURSDAY...
...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM PDT FRIDAY...
...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY
MORNING...

The National Weather Service in Medford is continuing the frost
advisory for tonight between 2 AM and 9 AM PDT. We have also 
issued a Frost Advisory for tomorrow night between 2 AM to 8 AM 
PDT Friday. A Freeze Watch has also been issued for late Thursday 
night through Friday morning. 

* Low temperatures Thursday morning: 33 to 36 degrees.

* Low temperatures for the Freeze warning on Friday morning: 30 
  to 32 degrees.

* Low temperatures for the Frost advisory on Friday morning: 33 to
  36 degrees.

* Locations in the frost advisory for tonight include...The more 
  sheltered locations in the Illinois, Applegate and Rogue Valleys
  of Jackson and Josephine Counties, including Cave Junction, 
  Selma, Provolt, Williams, Applegate, Ruch and Lakecreek. 

* Locations in the freeze watch for Friday morning include...The
  more sheltered locations in the Illinois and Applegate Valleys,
  including OBrien, Cave Junction, Selma, Williams, Provolt, and
  Applegate.

* Locations in the frost advisory for Friday morning include...
  Sheltered portions of the Rogue Valley, Applegate Valley, and
  the Illinois Valley, including Jacksonville, Grants Pass, Gold
  Hill, Murphy, Merlin, and Ruch. The outskirts of Ashland, Eagle
  Point, and White City are also included in the advisory.

* Impacts...Sensitive vegetation may be damaged or killed if 
  left unprotected. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$
5 follow-up statements
450 
WWUS76 KMFR 111015
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
315 AM PDT Thu Oct 11 2018

ORZ024-026-120000-
/O.UPG.KMFR.FZ.A.0008.181012T0900Z-181012T1500Z/
/O.NEW.KMFR.FZ.W.0011.181012T0900Z-181012T1500Z/
/O.CON.KMFR.FR.Y.0006.000000T0000Z-181011T1600Z/
/O.CON.KMFR.FR.Y.0007.181012T0900Z-181012T1500Z/
Eastern Curry County and Josephine County-Jackson County-
Including the city of Cave Junction
315 AM PDT Thu Oct 11 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM PDT FRIDAY...
...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT
FRIDAY...

The National Weather Service in Medford has upgraded the Freeze 
Watch to a Freeze Warning...which is in effect from 2 AM to 8 AM 
PDT Friday.

* Low temperatures this morning: 33 to 36 degrees in the Frost
  Advisory.

* Low temperatures late tonight into Friday morning: 30 to 32 
  degrees in the Freeze Warning and 33 to 36 degrees in the Frost 
  Advisory.

* Locations in the frost advisory for this morning include...The 
  more sheltered locations in the Illinois, Applegate and Rogue 
  Valleys of Jackson and Josephine Counties, including Cave 
  Junction, Selma, Provolt, Williams, Applegate, Ruch and 
  Lakecreek. 

* Locations in the Freeze Warning for late tonight into Friday
  morning include...The more sheltered locations in the Illinois
  and Applegate Valleys, including Cave Junction, Williams, 
  Provolt, and Applegate. 

* Locations in the Frost Advisory for Friday morning include...
  Sheltered portions of the Rogue, Applegate, and Illinois
  Valleys, including Jacksonville, Lakecreek, Murphy, Wilderville
  and Ruch. 

* Impacts...Sensitive vegetation may be damaged or killed if 
  left unprotected. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
287 
WWUS76 KMFR 111546
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
846 AM PDT Thu Oct 11 2018

ORZ024-026-120400-
/O.EXP.KMFR.FR.Y.0006.000000T0000Z-181011T1600Z/
/O.CON.KMFR.FZ.W.0011.181012T0900Z-181012T1500Z/
/O.CON.KMFR.FR.Y.0007.181012T0900Z-181012T1500Z/
Eastern Curry County and Josephine County-Jackson County-
Including the city of Cave Junction
846 AM PDT Thu Oct 11 2018

...CURRENT FROST ADVISORY WILL EXPIRE AT 9 AM TODAY... 
...A FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT 
FRIDAY... 
...ANOTHER FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM 
PDT FRIDAY...

* Low temperatures late tonight into Friday morning: 30 to 32
  degrees in the Freeze Warning and 33 to 36 degrees in the Frost
  Advisory. 

* Locations in the Freeze Warning for late tonight into Friday 
  morning include...The more sheltered locations in the Illinois 
  and Applegate Valleys, including Cave Junction, Williams, 
  Provolt, and Applegate. 

* Locations in the Frost Advisory for Friday morning include...
  Sheltered portions of the Rogue, Applegate, and Illinois
  Valleys, including Jacksonville, Lake Creek, Murphy, 
  Wilderville and Ruch. 

* Impacts...Sensitive vegetation may be damaged or killed if 
  left unprotected. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
970 
WWUS76 KMFR 112103
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
203 PM PDT Thu Oct 11 2018

ORZ024-026-120915-
/O.CON.KMFR.FZ.W.0011.181012T0900Z-181012T1500Z/
/O.CON.KMFR.FR.Y.0007.181012T0900Z-181012T1500Z/
Eastern Curry County and Josephine County-Jackson County-
Including the city of Cave Junction
203 PM PDT Thu Oct 11 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT
FRIDAY...
...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT
FRIDAY...

* Low temperatures Friday morning: 30 to 32 degrees in the Freeze
  Warning and 33 to 36 degrees in the Frost Advisory. 

* Locations in the Freeze Warning include...The more sheltered 
  locations in the Illinois and Applegate Valleys, including Cave 
  Junction, Williams, Provolt, and Applegate. 

* Locations in the Frost Advisory include... Sheltered portions 
  of the Rogue, Applegate, and Illinois Valleys, including 
  Jacksonville, Lake Creek, Murphy, Wilderville and Ruch.

* Impacts...Sensitive vegetation may be damaged or killed if 
  left unprotected. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
587 
WWUS76 KMFR 112104 
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
204 PM PDT Thu Oct 11 2018

ORZ024-026-121500-
/O.CON.KMFR.FZ.W.0011.181012T0900Z-181012T1500Z/
/O.CON.KMFR.FR.Y.0007.181012T0900Z-181012T1500Z/
Eastern Curry County and Josephine County-Jackson County-
Including the city of Cave Junction
204 PM PDT Thu Oct 11 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT
FRIDAY...
...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT
FRIDAY...

* Low temperatures Friday morning: 30 to 32 degrees in the 
  Freeze Warning and 33 to 36 degrees in the Frost Advisory. 

* Locations in the Freeze Warning include...The more sheltered 
  locations in the Illinois and Applegate Valleys, including 
  Cave Junction, Williams, Provolt, and Applegate. 

* Locations in the Frost Advisory include... Sheltered portions 
  of the Rogue, Applegate, and Illinois Valleys, including 
  Jacksonville, Lake Creek, Murphy, Wilderville and Ruch. 

* Impacts...Sensitive vegetation may be damaged or killed if 
  left unprotected. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
507 
WWUS76 KMFR 121500
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
800 AM PDT Fri Oct 12 2018

ORZ024-026-121600-
/O.EXP.KMFR.FZ.W.0011.000000T0000Z-181012T1500Z/
/O.EXP.KMFR.FR.Y.0007.000000T0000Z-181012T1500Z/
Eastern Curry County and Josephine County-Jackson County-
Including the city of Cave Junction
800 AM PDT Fri Oct 12 2018

...FREEZE WARNING HAS EXPIRED...
...FROST ADVISORY HAS EXPIRED...

The Freeze Warning and Frost Advisory expired at 800 AM PDT.  

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at Oct 10, 8:52 AM PDT, 5 hours 25 minutes earlier.

Area forecast discussion, Oct 10, 8:52 AM PDT, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Medford OR
852 AM PDT Wed Oct 10 2018

.DISCUSSION...Current Visible Satellite Imagery is showing higher
clouds across the Cascades and eastward as well as across Siskiyou
and Modoc Counties in California. Otherwise, there are some areas
of the Umpqua and Coquille Basins as well as the Illinois and
Applegate Valleys which are seeing some marine layer clouds/fog.
The higher clouds are moving to the south and to the east, while
the fog/low stratus associated with the marine layer will be
burning off now that the sun has risen. We are expecting a
slightly warmer day, with another round of dry weather.

The main challenge of this forecast package will be for how the
inversion will set up again tonight and whether or not we may see
some frost in some of our west side valleys tonight and possibly
freezing temperatures tomorrow night. Otherwise, this relatively
benign pattern will continue for the next few days as the previous
forecast discussion details quite nicely. -Schaaf

&&

.MARINE...Updated 8 AM PDT Wednesday 10 October 2018...A thermal
trough near the coast will result in gusty north winds and steep
choppy seas to the waters south of Cape Blanco through late this
week. Also expect steep seas from Cape Blanco north through this
evening. Winds may weaken slightly on Thursday then may strengthen
late Thursday into Friday. Additionally, tonight into Thursday,
unusually long period southerly swell will develop, peaking
Thursday night, then slowly subsiding on Friday. This may bring
rough bar conditions at Brookings and elevated surf at Port
Orford. On the weekend, expect north winds to gradually lower
Saturday into Sunday but seas may remain steep and hazardous. -CC

&&

.PREV DISCUSSION... /Issued 359 AM PDT Wed Oct 10 2018/

DISCUSSION...An extended period of dry weather begins today
across the CWA as a long wave trough that brought the cooler
weather and showers to the area for the first week or so of
October finally begins to edge eastward. A piece of the trough
will break off, forming a closed low that will retrograde and
meander near the Southern California coast Friday through the
weekend. Meanwhile, high pressure aloft positioned over the
eastern Pacific will amplify and slowly move eastward, nosing
into the Pacific Northwest. This is one of the more common
blocking patterns, known as an omega block. This will ultimately
prevent weather systems from reaching the West Coast and will
likely take quite a while to break down. In fact, we expect
ridging aloft to stick around right through next week. This will
bring a transition from northerly flow to a dry east or
northeasterly continental flow resulting in a significant drying
of the air mass across SW Oregon and northern California along
with a warm-up.

Today, some energy is still arriving from the north on the back
side of the trough, so some higher clouds are moving through
currently. There are also some low clouds and fog developing, but
these won't last too long this morning. Clouds should thin out
yielding mainly sunny conditions this afternoon. The air mass is
still on the cool side, so high temperatures will remain a few to
several degrees below normal.

Tonight, with fewer clouds expected, typically colder spots in the
valleys west of the Cascades will have lows in the lower to mid
30s. We're not expecting frost right here in Medford, but some
areas of the Rogue Valley, like near Lakecreek, and also in
portions of the Applegate/Illinois Valleys (Ruch, Cave Junction)
will, so we have issued a frost advisory from 200-900 AM PDT.

Expect periods of stronger east winds over the ridges, especially
west of the Cascades throughout the remainder of the forecast
period. This will bring ridgetop drying with moderate to, at
times, poor overnight humidity recoveries and general low minimum
afternoon relative humidity. Chilly mornings will continue inland,
but afternoon temperatures will be comfortably warm. Southwest
coastal areas near Brookings will also have some abnormally warm
days with highs in the upper 70s and 80s. Models are showing a
disturbance and associated cold front grazing east side areas this
weekend. This could bring a slight uptick in winds Saturday and
potentially some cooling over there into Sunday, but most other
areas won't even notice a change. -Spilde

AVIATION...For the 10/06Z TAFs...VFR conditions are being observed
in most places this afternoon, and this should continue through
early evening. Northerly flow and low level moisture favors the
Umpqua Basin for MVFR ceilings Wednesday morning. Model consensus
now shows the coast remaining VFR tonight, so have kept them clear.
Confidence is medium on this aspect of the forecast because there is
some chance fog will form in vicinity of KOTH early Wednesday
morning. MVFR ceilings are also possible east of the Cascades,
especially in northern Klamath and much of Lake County. Conditions
should improve to VFR everywhere by late Wednesday morning as a
drier air mass moves in. Keene

MARINE...Updated 300 AM PDT Wednesday 10 October 2018...A
thermal trough near the coast will bring gusty north winds and
choppy seas to areas south of Cape Blanco through the remainder of
the week. Steep fresh swell will affect areas north of Cape
Blanco through Wednesday and then subside some. Unusually long
period southerly swell will develop Wednesday, peak Thursday
night, then slowly subside Friday, and this may bring rough bar
conditions at Brookings and elevated surf at Port Orford.

Keene/Smith

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Frost Advisory from 2 AM to 9 AM PDT Thursday for ORZ024-026.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 11 PM PDT Friday for PZZ356-376.
     Small Craft Advisory until 11 PM PDT this evening for
     PZZ350-370.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 2:01 AM PDTFrost AdvisoryMFRCurry, Jackson, Josephine31 hr
Oct 10, 2:17 PM PDTFreeze WatchMFRCurry, Jackson, Josephine13 hr
Oct 10, 2:43 PM PDTSmall Craft AdvisoryMFR5 days

Nearby

Frost Advisories in Oregon, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.